Home' Australian Pharmacist : Australian Pharmacist June 2016 Contents Australian Pharmacist June 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
12. Hershman JM. Hypothyroidism (myxedema) [revised
May 2014]. Merck Manual Professional Version. At: www.
13. Reddel S. Treatment of myasthenia gravis. Aust Prescr
2007;30:15660. At: www.australianprescriber.com/
14. Shah AK. Myasthenia gravis. Medscape. 2016. At: http://
15. Smithson J. Drug induced muscle disorders. Aust Pharm
16. Valiyil R, Christopher-Stine L. Drug-related myopathies of
which the clinician should be aware. Curr Rheumatol Rep
17. Shannon J, John S, Ferrara J, et al. Statin-induced myopathy.
US Pharm 2012;37(2):55–9 . At: www.medscape.com/
18. Klopstock T. Drug-induced myopathies. Curr Opin Neurol
2008;21:590–5 . At: http://faculty.ksu.edu.sa/23491/
19. Saguil A. Evaluation of the patient with muscle weakness.
Am Fam Phys 2005;71(7):1327–36 .
20. Rossi S, ed. Australian medicines handbook. Adelaide:
Australian Medicines Handbook; 2016.
21. Mobini M. Severe muscle weakness during treatment
with pegylated interferon alpha for chronic hepatitis C
virus infection; a rare complication. Casp J Intern Med
22. Joy T, Hegele R. Narrative review: statin-related myopathy.
Ann Intern Med 2009;150:858–68 .
23. NPS Radar. Ezetimide (ezetrol) for dyslipidaemia. 2004.
24. Feng Q, Wilke R, Baye T. Individualized risk for statin-induced
myopathy. Pharmacogenomics 2012;13(5):579–94.
25. eTG complete. Melbourne: Therapeutic Guidelines; 2016.
1. Iron deficiency anaemia (IDA) is a
common cause of fatigue. Which of
the following statements relating to
IDA is CORRECT?
a) Patients with IDA often have swallowing
b) IDA has a very low worldwide
c) IDA is often accompanied by iodine
d) Women are at higher risk of IDA.
2. Which of the following statements is
a) A common cause of dehydration is
b) Hypothyroidism is an endocrine
disorder that may cause fatigue.
c) Myasthenia gravis is a common
d) There is a link between physical
symptoms (such as aches and fatigue)
3. Which of the following statements
regarding statin-induced myopathy
a) All cases of statin-induced myopathy
are accompanied by elevated creatine
b) Statin-induced myopathy is more likely
to occur with higher doses of a statin.
c) Patients who are taking a statin
with gemfibrozil are at higher risk of
d) Flu-like symptoms are a common
feature of statin-induced myopathy.
4. In the management of statin-
induced myopathy, which of the
following is CORRECT?
a) Statin-induced myopathy is not usually
reversible upon treatment cessation.
b) An alternative statin is always
recommended when rechallenge
c) The mainstay of management is to
switch from the statin to a non-statin
d) A rechallenge with the same statin is a
suitable option for some patients.
5. There are various preventative
measures for statin-induced
myopathy. Choose the INCORRECT
a) Care should be taken when combining
statins with drugs that are inhibitors
or substrates of cytochrome P450
b) Patients taking statins should visit
their doctor if their urine becomes
c) There is no requirement for additional
precautions in patients with renal failure
who are taking a statin.
d) A statin should be temporarily ceased
if a patient is about to undergo major
Six weeks later, Donna returns to the
pharmacy to purchase some items. She
passes the dispensary and tells you that
she has stopped taking the simvastatin,
and her doctor made her have a blood
test to see if her muscles were ‘OK’.
Donna’s doctor said that she had no
abnormalities in her blood test results,
so he was going to give her body a break
from the medicine for a little while and
then start her back on the lower dose
to see how she goes. She still has some
minor muscle symptoms, and her doctor
wants to wait until these clear up before
he re-starts her statin. In the meantime,
her doctor has referred her to a dietitian,
as he thinks she might benefit from some
advice on how to improve her cholesterol
control with dietary measures.
1. Killip S, Bennet J, Chambers M. Iron deficiency anemia. Am
Fam Phys 2007;75(5):671–8 .
2. Harper JL. Iron deficiency anemia. Medscape. 2015. At:
3. Mayo clinic. Iron deficiency anemia. 2014. At: www.
4. Targum S, Fava M. Fatigue as a residual symptom of
depression. Innov Clin Neurosci 2011;8(10):40–3 .
5. Trivedi M. The link between depression and physical
symptoms. Prim Care Companion J Clin Psychiatry
6. Coryell W. Depressive disorders [revised November 2013].
Merck Manual Professional Version. At: www.msdmanuals.
7. Thomas D, Cote T, Lawhorne L, et al. Understanding clinic
dehydration and its treatment. JAMDA 2008;9:292–301.
8. Lewis JL. Dehydration. Merck Manual Consumer Version.
9. Mayo clinic. Dehydration. 2014. At: www.mayoclinic.org/
10. Better Health Channel. Muscle cramp [revised Jul
2012]. At: www.betterhealth.vic.gov.au/health/
11. Orlander PR. Hypothyroidism [revised Feb 2015]. Medscape.
KEY LEARNING POINTS
Symptoms such as muscle weakness, aches and fatigue can have several different causes.
Therefore, patients presenting with these symptoms should be questioned regarding
the nature and onset of the symptoms, the presence of any other symptoms or medical
conditions, and any medicines they are taking. This will help the pharmacist to ascertain
the likely cause of the symptoms and recommend appropriate treatment or referral to a
doctor. Myalgia is a common adverse effect of statin therapy, and pharmacists should be
adept at identifying this and referring patients to their doctor for review.
Links Archive Australian Pharmacist May 2016 Australian Pharmacist July 2016 Navigation Previous Page Next Page